Strange reactions to allergy shots... So frustrated I just want to scream...
Anybody heard of such oddball reactions to allergy shots? I need to know what I can do now. Starting allergy shots was the worst decision of my life. I've been off the allergy shots for 8 months (after 10 miserable months of shots), and I'm still having the problems that started during the shots. It's like the shots made my system just go completely haywire, and I've never heard of that before. Apparently my GP hadn't either. I am 31 years old, mother of 3, and I am NOT a hypochondriac. I really need someone to believe me and tell me what to do next.
This is kind of a long story- I live in a small town and there is only one doctor's office here. He is a GP, and he took a class to be able to do allergy shots. He did my allergy testing, found out I was allergic to everything. I had never tried any prescription allergy meds. I just hated taking benadryl because it made me tired. During the testing, I told the doc that my throat itches whenever I eat bananas or melons, and my hands itch when I peel cucumbers or potatoes. So he wrote me a scrip for an Epi-pen. Said it was a ragweed allergy (I am apparently HUGE allergic to ragweed.)
Anyway, the next month my serum came in and we started shots. My second week, I started feeling funky, throat felt a little tight, and I was kind of dizzy. Nurse went and got the doc, who came into the room LAUGHING at me. Laughing, he said, because the dose was SO small that I couldn't possibly be having a reaction. But he gave me a shot of benadryl, told me to come back the next week, and to start taking benadryl before I come in from then on. So I did. The bigger the doses got every week, the worse I felt. For two days after the shot every week, I felt like I had the flu. I just felt horrible. Even had diarhea. Where they gave me the shots, I would get these huge welts that covered the whole back of my arms- huge, red, hard, hot welts. The throat tightness got to the point where it just never went away. My tongue felt too big for my mouth, the back of the roof of my mouth got puffy and started causing a clicking sound when I talk. The area under my tongue got bigger and it looked like a small double chin. I felt the constant need to burp, even though I didn't really need to. Trouble swallowing, and it felt like it was hard to breathe. I even went to the ER once. The same doc gave me a Kenalog shot (which fixed everything! I felt great!) And then referred me to an ENT for a laryngoscopy. Well of course, he didn't find anything, because the Kenalog fixed it!! The very next day, I had to go back for my allergy shots again, and it all started to come back. Very frustrating. Eventually, the doctor doubled my dose of Singulair to 20mg per day and told me to keep on coming in for the shots. It helped a little, but not much.
I continued to tell the allergy shot nurse about all the symptoms, and the doctor eventually stopped coming in to talk to me altogether. I think they all thought I was crazy, or making it all up. Finally, sick of being blown off, I had my husband take a picture of the welts on my arms after the shots. When I showed the picture to the allergy nurse, she was genuinely surprised at seeing the welts, even though I had been telling her about it for months!! At that point, after 10 months of misery, I decided that it was foolish of me to continue putting my life in this doctor's hands every week when he clearly wasn't taking me seriously, so I just stopped going in.
Now, 8 months after my last allergy shot, I still have the symptoms. Only now, I'm not really sure what's causing it. I don't feel like I have the flu anymore, but that's the only thing that has gone away. Sometimes my throat and tongue will swell up for no apparent reason. I am noticing a pattern of swelling with Advil and sometimes with caffeine. But sometimes there is no cause I can figure out. I would love to go get another Kenalog shot to make all this calm down, but I don't want to talk to that doctor and risk having him look at me the way he did before (that "yeah, ok, whatever" look he was so good at). At this point, I have just about resigned myself to living like this... never leave the house without my benadryl... my Epi-pen... and my inhaler (oh, yeah, did I mention I have had asthma since age 2?) I still click when I talk, I still always feel like I need to burp. And as a bonus, now I seem to have developed an allergy to sunlight! Sometimes when I'm out in the sun without sunscreen for just a few minutes, I get hives where the sun hits my skin! Unreal! Have you ever heard of someone getting this much worse after starting allergy shots? I am so tired of feeling like this all the time, but I don't know what to do. Maybe my GP was right. Maybe I am crazy- I don't know. Anybody have any ideas, input, anything? Even knowing there is one person out there who has had a similar experience would help... I feel totally alone in this.